Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 3, NWS Aberdeen, SD

January 26, 20256 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 26, 2025, 2:15 AM CST for 6 counties in South Dakota. It took effect at Jan 26, 2025, 10:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2025, 2:15 AM CST (08:15 UTC)
In effect from
Jan 26, 2025, 10:00 PM CST
Expired
Jan 27, 2025, 12:00 PM CST
In force
14 hr
Issued by
NWS Aberdeen, SD

Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS73 KABR 260815
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
215 AM CST Sun Jan 26 2025

SDZ007-008-011-020-021-023-261815-
/O.NEW.KABR.WI.Y.0003.250127T0400Z-250127T1500Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Sisseton, Clear Lake, Webster,
Watertown, and Milbank
215 AM CST Sun Jan 26 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CST 
MONDAY...

* WHAT...West to southwest winds 15 to 25 mph with gusts up to 50 
  mph expected. Strongest winds will be around the eastern slopes of 
  the Sisseton Hills.

* WHERE...Codington, Day, Deuel, Grant, Marshall, and Roberts 
  Counties.

* WHEN...From 10 PM this evening to 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...This includes Sisseton, Peever, down through 
  Summit. This includes portions of I-29 that will experience a 
  cross wind, which could impact larger vehicles, particularly those 
  carrying empty trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MMM
5 follow-up statements
314 
WWUS73 KABR 261552
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
952 AM CST Sun Jan 26 2025

SDZ007-008-011-020-021-023-270200-
/O.CON.KABR.WI.Y.0003.250127T0400Z-250127T1500Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Clear Lake, Sisseton, Britton, Webster,
Watertown, and Milbank
952 AM CST Sun Jan 26 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM 
CST MONDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph expected.

* WHERE...Codington, Day, Deuel, Grant, Marshall, and Roberts 
  Counties.

* WHEN...From 10 PM this evening to 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...This includes Sisseton, Peever, down through 
  Summit. This includes portions of I-29 that will experience a 
  cross wind, which could impact larger vehicles, particularly those 
  carrying empty trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dorn
303 
WWUS73 KABR 262032
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
232 PM CST Sun Jan 26 2025

SDZ007-008-011-020-021-023-270645-
/O.CON.KABR.WI.Y.0003.250127T0400Z-250127T1500Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Clear Lake, Sisseton, Britton, Webster,
Watertown, and Milbank
232 PM CST Sun Jan 26 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM 
CST MONDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph expected.

* WHERE...Codington, Day, Deuel, Grant, Marshall, and Roberts 
  Counties.

* WHEN...From 10 PM this evening to 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...This includes Sisseton, Peever, down through 
  Summit. This includes portions of I-29 that will experience a 
  cross wind, which could impact larger vehicles, particularly those 
  carrying empty trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dorn
857 
WWUS73 KABR 270554
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1154 PM CST Sun Jan 26 2025

SDZ007-008-011-020-021-023-271500-
/O.CON.KABR.WI.Y.0003.000000T0000Z-250127T1500Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Clear Lake, Britton, Sisseton, Webster,
Milbank, and Watertown
1154 PM CST Sun Jan 26 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Codington, Day, Deuel, Grant, Marshall, and Roberts 
  Counties.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...This includes Sisseton, Peever, down through 
  Summit. This includes portions of I-29 that will experience a 
  cross wind, which could impact larger vehicles, particularly those 
  carrying empty trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MMM
738 
WWUS73 KABR 271353
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
753 AM CST Mon Jan 27 2025

SDZ007-008-011-020-021-023-271800-
/O.EXT.KABR.WI.Y.0003.000000T0000Z-250127T1800Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Watertown, Webster, Milbank, Clear Lake,
Sisseton, and Britton
753 AM CST Mon Jan 27 2025

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Codington, Day, Deuel, Grant, Marshall, and Roberts 
  Counties.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

* ADDITIONAL DETAILS...The strongest winds will be from Sisseton to 
  Peever and Summit, along I-29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KF
859 
WWUS73 KABR 271737
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1137 AM CST Mon Jan 27 2025

SDZ007-008-011-020-021-023-271845-
/O.EXP.KABR.WI.Y.0003.000000T0000Z-250127T1800Z/
Marshall-Roberts-Day-Codington-Grant-Deuel-
Including the cities of Britton, Milbank, Webster, Watertown,
Sisseton, and Clear Lake
1137 AM CST Mon Jan 27 2025

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds have decreased below advisory criteria.

$$

Dorn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 25, 11:34 PM CST, 2 hours 41 minutes earlier. Its key messages:

  • Downslope conditions with winds gusting around 50 mph are possible late Sunday night into Monday morning around the eastern slopes of the Sisseton Hills, including Sisseton and portions of I-29.
  • Temperatures will average 10 to 25 degrees Sunday through next Saturday.
Area forecast discussion, Jan 25, 11:34 PM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1134 PM CST Sat Jan 25 2025

.KEY MESSAGES...

- Downslope conditions with winds gusting around 50 mph are
  possible late Sunday night into Monday morning around the
  eastern slopes of the Sisseton Hills, including Sisseton and
  portions of I-29.

- Temperatures will average 10 to 25 degrees Sunday through next
  Saturday.

&&

.UPDATE...
Issued at 1128 PM CST Sat Jan 25 2025

Updated discussion for the 06Z TAFs below

UPDATE Issued at 507 PM CST Sat Jan 25 2025

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM /THIS EVENING THROUGH SUNDAY NIGHT/...
Issued at 107 PM CST Sat Jan 25 2025

At 1 PM CST, temperatures are in the teens to low 20s across the
CWA. Skies are becoming mostly sunny and winds are still northwest
at 15 to 25 mph with gusts up to 35 to 40 mph.

Surface high pressure over the region (centered west of this CWA)
will gradually slip south and east tonight, working across the
central plains heading into Sunday morning. Still looks like a
clear/mostly clear sky night ahead with the lightest winds (less
than 15 mph) across the southwestern zones (closest to the surface
high), while higher winds (15 to 20 mph) out across the northeast
corner of the CWA will happen because of the pressure gradient that
exists between higher pressure west/south and lower pressure
north/east. Low temperatures dropping into the single digits tonight
still looks like a good bet right now. Caveat: weak low level WAA is
forecast to occur later tonight, so low temperatures may occur
earlier in the tonight period, and then steady out or perhaps begin
a gradual warming trend (at least out over and west of the Missouri
River valley) after midnight cst tonight. The latest HRRR guidance
suggests a weak lee-of-the-coteau downslope wind event may be able
to get going toward 12Z on Sunday and persist for several hours into
the day on Sunday.

Low level WAA continues on Sunday into Sunday night, with the
potential for a stronger downslope wind event continuing to show up
in the hi-res short-term guidance. Climo is the mid to upper 20s for
highs and the single digits for lows. Based on deterministic and
ensemble-based temperature progs/guidance, readings on Sunday and
Sunday night could end up climbing into the 30s and 40s and teens to
low 20s, respectively; a good 5 to 15 degrees or more above normal.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 107 PM CST Sat Jan 25 2025

Coteau downslope winds are the main concern to open the long term,
but these will be on a downward trend mid Monday morning. Otherwise,
we're looking at mild temperatures Monday with westerly low level
flow with the northwest flow regime still in place and the
jet/storm track over the Great Lakes with weaker flow aloft
overhead. A weak front comes through later Monday, now with some
cooler air aloft so temperatures are not as warm potentially as
expected in the last few forecast iterations as winds shift to the
west northwest. Thats short lived, with another surge of milder air
aloft ahead of the next shortwave that will be zipping into the
Western Lakes region.  That is followed by another backdoor front
which stalls out in the central/western Dakotas. That again is
quickly purged with a shift to southwesterly winds Thursday. Mild
air aloft remains in place for Friday, with a Colorado Low type
system that is starting to take form. Clusters all seem to latch
onto this system, though vary in strength and location right from
the get-go and trend towards weakening as it lifts east northeast to
northeast. The depth of the cold air around the periphery of the
system is also pretty limited and 700mb temperatures currently run
warmer than the dendritic growth zone so precipitation type on the
backside is highly speculative at this point. Confidence remains low
as to whether we will get into the TROWAL of the system and what
amounts/types of moisture we'd be looking at, but there is still a
whole week between now and then for models to acquire relevant data.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1128 PM CST Sat Jan 25 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the end of the TAF period.
Winds will increase through the day with sustained speeds of
10-20kts with gusts of 25-30kts by this afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...MMM
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...MMM
Hazardous weather outlook, Jan 25, 11:41 AM CST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1141 AM CST Sat Jan 25 2025

SDZ007-008-021-023-261745-
Marshall-Roberts-Grant-Deuel-
1141 AM CST Sat Jan 25 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downslope conditions with winds gusting around 50mph are possible
late Sunday night into Monday morning around the eastern slopes of
the Sisseton Hills, including Sisseton and portions of I-29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>006-009>011-015>020-022-033>037-045-048-051-261745-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1141 AM CST Sat Jan 25 2025 /1041 AM MST Sat Jan 25 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

Nearby

Wind Advisories in South Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.